Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Las Vegas, NV

September 5, 2017Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2017, 7:04 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 7:04 PM PDT (02:04 UTC)
Expired
Sep 5, 2017, 7:45 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:11 PM PDTTSTM WND GST 614 Nne Bullhead City, AZBULLHEAD CITY ASOS REPORTED A PEAK THUNDERSTORM WIND GUST TO 61 MPH ALONG WITH REDUCED VISIBILITY AND HAZE.
Sep 5, 7:55 PM PDTTSTM WND GST 624 Nne Bullhead City, AZA SECOND PEAK IN THE WIND GUSTS OCCURRED AT 755 PM, GUSTING UP TO 62 MPH WITH A SUSTAINED WIND OF 48 MPH OUT OF THE EAST-NORTHEAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS55 KVEF 060204
SVRVEF
AZC015-NVC003-060245-
/O.NEW.KVEF.SV.W.0044.170906T0204Z-170906T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
704 PM PDT TUE SEP 5 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 745 PM PDT/745 PM MST/

* At 703 PM PDT/703 PM MST/, a strong winds from a severe 
  thunderstorm were moving west at 25 mph across Bullhead City and 
  Laughlin.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bullhead City, Laughlin, Needles, Mesquite Creek, Arizona Village,
  Mojave Ranch Estates, Mohave Valley, Big Bend Rec Area and Willow
  Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
      3507 11471 3532 11476 3519 11461 3519 11453
      3488 11429 3473 11451
TIME...MOT...LOC 0203Z 076DEG 24KT 3512 11460 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
017 
WWUS55 KVEF 060230
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
730 PM PDT TUE SEP 5 2017

AZC015-NVC003-060245-
/O.CON.KVEF.SV.W.0044.000000T0000Z-170906T0245Z/
Mohave AZ-Clark NV-
730 PM PDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
PDT/745 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 729 PM PDT/729 PM MST/, a severe thunderstorm was located 9 miles
west of Big Bend Rec Area, or 10 miles south of Katherine Landing, 
moving west at 30 mph. Winds around 60 MPH have been reported with 
this storm at the Bullhead City Airport.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bullhead City, Laughlin, Needles, Mesquite Creek, Arizona Village,
Mojave Ranch Estates, Mohave Valley, Big Bend Rec Area and Willow
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
      3507 11471 3532 11476 3519 11461 3519 11453
      3488 11429 3473 11451
TIME...MOT...LOC 0229Z 076DEG 24KT 3508 11481 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
952 
WWUS55 KVEF 060241
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
741 PM PDT TUE SEP 5 2017

AZC015-NVC003-060250-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-170906T0245Z/
Mohave AZ-Clark NV-
741 PM PDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 745 PM PDT/745 PM MST/...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty 
winds of 45 to 55 MPH are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
The Colorado River Valley from Lake Mohave to Lake Mead.

LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
      3507 11471 3532 11476 3519 11461 3519 11453
      3488 11429 3473 11451
TIME...MOT...LOC 0240Z 076DEG 24KT 3506 11489 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM PDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Tue Sep 5 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected through this evening and again Wednesday afternoon and
evening. The area of focus for thunderstorms will be northwest
Arizona and Southern Nevada. After a brief push of drier air
Thursday, a surge of monsoon moisture will increase rain chances
across the southern Great Basin and Mojave Desert Friday and
Saturday. Temperatures will drop down to below normal by Friday and
Saturday.
&&

.SHORT TERM...today through Thursday

Low grade monsoon pattern still in place today and will persist
through Wednesday with high pressure persisting over Utah. The
resultant east to southeast flow will keep just enough moisture and
instability over the area for isolated to scattered thunderstorms
mainly over southern Nevada and northwest Arizona. Temperatures will
remain a little above normal. A shortwave trough will push northeast
through northern California Wednesday night and Thursday which will
push some drier air into the area, limiting thunderstorm chances
Thursday to mainly Mohave County and portions of Lincoln County.
This feature will also cause an increase in southerly winds with
breezy conditions likely over much of the forecast area.

.LONG TERM...Friday through Tuesday.

Friday and Saturday should see increasing thunderstorm coverage
along with the potential for more extensive heavy rain than the past
couple weeks as tropical moisture off the coast of west central
Mexico is tapped and drawn up into our region. A large closed low is
forecast to be spinning off the central California Coast Friday and
the resulting enhanced southerly flow between it and an area of high
pressure centered over New Mexico will be favorable for pulling deep
moisture our way. The ECMWF and GFS solutions are both in fairly
good agreement with this scenario and the GFS brings precipitable
water values around 1.5 inches up the Colorado River Valley into
southern Nevada Friday night and Saturday. The closed low is
forecast to dig a little closer to southern California by Saturday
which would put much of our forecast area near the northeast
quadrant of the low where diffluence would favor broad upward
forcing and favor some storm training in moderate southerly steering
flow.

POP values were increased to the 30-40 percent range across southern
Nevada and northwest Arizona Friday the expanded to the west and
northwest across San Bernardino and Inyo counties Saturday. However,
it appears dry air will remain over the southern Sierra and Owens
Valley. There will still be lingering moisture Sunday, but much of
the deeper moisture is forecast to be lifted away from our region
early next week and replaced by dry southwest flow as the coastal
low slowly moves toward northern California and works its way
inland. High temperatures were also lowered Friday into the weekend
with the moisture increase then highs climb early next week as drier
air spreads overhead and the ridge shifts more over Arizona and Utah.
&&

.AVIATION...For McCarran...Generally, winds should remain light and
diurnal through most of the forecast period. Scattered showers and
thunderstorms are possible within all corridors this afternoon and
the early evening, with the better chances in the Peach Springs and
Mormon Mesa corridors. With scattered chances across much of the
region today, various outflow scenarios could make it to the Las
Vegas valley, which would create erratic and gusty winds. Confidence
remains low on the magnitude and direction of these outflow winds
for today, but could likely favor a southerly direction. There also
exists a slight chance of showers and thunderstorms overnight in the
valley, including the terminal. Ceilings should remain above 15 kft
with the potential of slightly lower ceilings with any storm
activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are possible across
much of the region this afternoon and evening, with highest chances
across the Mohave County and along the higher terrain. Gusty outflow
winds will be the primary concern with any thunderstorm activity
that develops this afternoon and evening. Otherwise, light diurnal
winds are expected. SCT to BKN above 15kft through the forecast
period with slightly lower ceilings associated with nearby storm
activity. The rest of the region will see generally light diurnal
winds with FEW to SCT above 14kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Harrison
AVIATION...Kryston
LONG TERM...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:02 PM PDTSevere Thunderstorm WarningVEFClark88 min
Sep 5, 7:12 PM PDTSevere Thunderstorm WarningVEFClark63 min
Sep 5, 7:26 PM PDTSevere Thunderstorm WarningVEFClark49 min
Sep 6, 2:41 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.